Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal of Inverse and Ill-posed Problems

Editor-in-Chief: Kabanikhin, Sergey I.

IMPACT FACTOR 2018: 0.881
5-year IMPACT FACTOR: 1.170

CiteScore 2018: 0.91

SCImago Journal Rank (SJR) 2018: 0.430
Source Normalized Impact per Paper (SNIP) 2018: 0.969

Mathematical Citation Quotient (MCQ) 2018: 0.66

See all formats and pricing
More options …
Volume 24, Issue 3


Generalized sensitivity functions for size-structured population models

Dustin D. Keck / David M. BortzORCID iD: http://orcid.org/0000-0003-1163-7317
Published Online: 2015-05-21 | DOI: https://doi.org/10.1515/jiip-2014-0041


Size-structured population models provide a popular means to mathematically describe phenomena such as bacterial aggregation, schooling fish, and planetesimal evolution. For parameter estimation, a generalized sensitivity function (GSF) provides a tool that quantifies the impact of data from specific regions of the experimental domain. This function helps to identify the most relevant data subdomains, which enhances the optimization of experimental design. To our knowledge, GSFs have not been used in the partial differential equation (PDE) realm, so we provide a novel PDE extension of the discrete and continuous ordinary differential equation (ODE) concepts of Thomaseth and Cobelli and Banks et al. respectively. We analyze a GSF in the context of size-structured population models, and specifically analyze the Smoluchowski coagulation equation to determine the most relevant time and volume domains for three, distinct aggregation kernels. Finally, we provide evidence that parameter estimation for the Smoluchowski coagulation equation does not require post-gelation data.

Keywords: Size-structured population model; generalized sensitivity; Smoluchowski coagulation equation

MSC: 92D25; 62K99

About the article

Received: 2014-06-02

Revised: 2015-02-27

Accepted: 2015-03-17

Published Online: 2015-05-21

Published in Print: 2016-06-01

Funding Source: National Science Foundation

Award identifier / Grant number: DMS-1225878

This work was supported in part by the National Science Foundation grant DMS-1225878.

Citation Information: Journal of Inverse and Ill-posed Problems, Volume 24, Issue 3, Pages 309–321, ISSN (Online) 1569-3945, ISSN (Print) 0928-0219, DOI: https://doi.org/10.1515/jiip-2014-0041.

Export Citation

© 2016 by De Gruyter.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Yajing Gao, Wenhai Yang, Jing Zhu, Jiafeng Ren, and Peng Li
Energies, 2017, Volume 10, Number 10, Page 1473
Inom Mirzaev, Erin C Byrne, and David M Bortz
Inverse Problems, 2016, Volume 32, Number 9, Page 095005

Comments (0)

Please log in or register to comment.
Log in